Treatment with Lemtrada (alemtuzumab), approved for relapsing-remitting multiple sclerosis, may increase the risk of patients developing other autoimmune diseases including myasthenia gravis, a case report suggests.
The report, “Myasthenia gravis following alemtuzumab therapy for multiple sclerosis,” was published in the journal Neurology.
A 24-year-old woman went to the hospital with an episode of neurological dysfunction suggestive of left optic neuritis, a condition that involves inflammation of the optic nerve, which transmits visual information from the eye to the brain.
To treat the inflammation, the patient was given intravenous methylprednisolone — a corticosteroid therapy that works to suppress the immune system — for three days, leading to her full recovery.
Upon conducting magnetic resonance imaging (MRI), physicians found typical inflammatory demyelinating lesions, which is damage to a protective layer called the myelin sheath that surrounds nerve cells, highly suggestive of multiple sclerosis (MS).
They screened for potential autoimmune diseases, those in which the body’s immune system attacks its own tissue, and found further evidence of MS. Based on this, the patient was diagnosed with MS and started on immunomodulatory treatment.
However, a few days later, she developed another episode of optic neuritis, as well as other neurological issues.
Physicians conducted another brain MRI, which showed a significant number of lesions. The patient was again treated with corticosteroids and recovered.
Due to high disease activity, researchers started treatment with Lemtrada. This treatment generally causes a rapid depletion of B and T cells, which, while an effective treatment for MS, can lead to a range of side effects.
During the first year of treatment, the patient remained clinically stable.
She received a second course of Lemtrada after one year. But a few months after the treatment, she developed a fluctuating speech impairment, difficulty chewing, and occasional double vision.
A few months after that, she developed even more neurological complications, such as right ptosis (drooping of the eyelid) and weakness of neck flexion.
Physicians performed another brain MRI, which showed no new or active lesions.
They also conducted an electromyography (EMG), a diagnostic procedure that helps assess the health of muscles and the nerve cells that control them.
Results from the EMG indicated there was an issue at the neuromuscular junctions, the point at which nerve cells signal the muscle cells to move.
Further examination showed that the patient had abnormal jitter — the variability in the interval between two electric impulses, or signals, experienced by one motor neuron — in 85.7% of muscle fibers, which is highly indicative of myasthenia gravis (MG).
So physicians ordered a screen to look for anti-acetylcholine receptor (AChR) antibodies, which inhibit signaling between nerve and muscle cells.
Results showed the patient was positive for AChR antibodies, at which point physicians diagnosed her with MG and started her on treatment with Mestinon (pyridostigmine).
She then fully recovered and has since remained stable.
“After completing 2 years of alemtuzumab therapy, we plan to continue with rituximab treatment [which is indicated for both MS and MG], to cover both autoimmune pathologies,” the physicians wrote.
Because the patient developed MG after the second Lemtrada treatment, the authors speculated on the possible causes, suggesting that either the patient was already predisposed to developing MG or that Lemtrada treatment could have had a direct effect on MG development.
“Overall, the possibility of developing different autoimmune diseases in addition to those typically described in alemtuzumab-treated patients should be borne in mind,” they concluded.